This is the second of three posts about common cardiac arrest drug mistakes some EMS personnel make on a routine basis.
You have been working a cardiac arrest for a 54-year-old male with no prior medical history who collapsed after grabbing his chest. You shocked him twice for fine vfib, but now he is in a PEA. It’s been 20 minutes since you started ALS interventions and another medic suggests you try sodium bicarb. What do you do?
Remember it 2019, not 1979, 1989, 1999 or 2009.
Unless the patient has preexisting metabolic acidosis, hyperkalemia, or tricyclic antidepressenat overdose, (which this patient clearly does not) sodium bicarb is not recommended by the AHA. In 2010 sodium bicarb was made a Level 3 Recommendation. Level 3 means it is not helpful and may be harmful. In 2015 that recommendation was reviewed and maintained.
While you should always follow your protocols and your local medical direction, in Connecticut, sodium bicarb in cardiac arrest is reserved for “suspected pre-existing metabolic acidosis, suspected or known hyperkalemia (dialysis patient), known tricyclic antidepressant overdose, or suspected excited/agitated delirium.”
So if your patient is a dialysis patient or laying next to an empty pill bottle of amitriptyline, you can go ahead and give sodium bicarb. Make certain the patient is getting excellent CPR and is well ventilated.
Just don’t give bicarb to “routine cardiac arrest,” only use bicarb for special situations.
Here’s an excellent article on this issue:
As the author writes: “The literature behind using sodium bicarbonate in undifferentiated cardiac arrest clearly shows it does not work and may even be harmful. The AHA recommends against its routine use. So stop using it.”
Here’s a recent journal article, which examined the “association of SB administration and survival and favorable neurological outcome to hospital discharge,” and found in “OHCA patients, prehospital SB administration was associated with worse survival rate and neurological outcomes to hospital discharge.”
Next: Naloxone in cardiac arrest.